For the past 13 years, I have used mostly transdermal creams in my Bio-Identical Hormone practice, & I find them to be the safest way to take your hormones. I have the patient apply a ¼ tsp of cream to their labial skin for best absorption. This avoids any issues with absorption fatigue, which can occur on other areas of the body.

There are several studies, particularly focusing on blood clots, heart attack and stroke, that demonstrate the very real difference between the risks posed by oral estrogen and the safety of transdermal estrogen.

 Oral estradiol can:

  • increase blood pressure
  • increase triglycerides
  • increase estrone
  • cause gallstones
  • elevate liver enzymes
  • increase SHBG (decrease testosterone)
  • interrupt tryptophan metabolism and consequently serotonin metabolism
  • lower growth hormone
  • increase clotting
  • increase CRP (inflammation)
  • increase carbohydrate cravings

Since taking over a practice where most patients are using sublingual troches, I am seeing troubling indications on the labwork, like elevated estrone & CRP, that troches are working more like an oral form of estrogen. I am committed to giving my patients the highest amount of benefit with the smallest amount of risk. If you are on a troche or other oral form of estrogen, please contact my office & we’ll discuss whether changing your troche to a transdermal form of estrogen is right for you.

Transdermal is the Safest Form of Bio-Identical Estrogen Replacement

2 thoughts on “Transdermal is the Safest Form of Bio-Identical Estrogen Replacement

  • October 24, 2016 at 3:09 am
    Permalink

    Do you think it takes some time to adjust to a trans-dermal method of taking hormones. I am on the sublingual and tried the cream but it did nothing to help alleviate symptoms. I had a Lot of hot flashes when trying to change and so I went back to the sublingual. Do you think I should have given it more time? Like maybe 2 weeks or more? I think I gave it about 1 week and then couldn’t stand the hot flashes anymore so changed back. But, I also have elevated CRP and liver enzymes. This worries me. So now after reading this blog post, I am reconsidering. But of course, it needs to work.

    Reply
    • December 7, 2016 at 3:34 pm
      Permalink

      Hi Laura,

      The sublingual troches seem to have a upregulating effect on the liver’s metabolism of the hormones. In effect, this makes the transdermal hormones weaker and can result in hot flashes. This often requires a higher equivalent dosage of the cream, at least initially to get a hot flash suppressing effect. After a while, the dosage of the cream, can be slowly brought down.

      Reply

Leave a Reply

Your email address will not be published. Required fields are marked *

  • Disclaimer: The information in this website is for educational purposes only and is not intended to diagnose or treat any medical disorder. The Food and Drug Administration have not evaluated these statements. Any products mentioned within the website are not intended to diagnose, treat, cure or prevent any diseases. If you have a medical condition please consult your personal health care provider.